[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.157.73. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1965

Thiazides With Potassium Producing Intestinal Stenosis

Author Affiliations

MIAMI, FLA
From the University of Miami Medical School.

Arch Surg. 1965;91(6):998-1001. doi:10.1001/archsurg.1965.01320180132027
Abstract

BEFORE 1963, reports of nonspecific ulcers of the small bowel were uncommon, with approximately 170 cases in the world literature.1 In September, 1964, Lindholmer and associates3 reported four cases of stenosis and ulceration of the jejunum in a two-month period and retrospectively analyzed 16 additional cases since 1957. They first suggested the possibility that the increasing use of enteric-coated thiazides with potassium were etiologically related to the increasing frequency of small-bowel ulcers. In November 1964, Baker and colleagues2 reported 12 cases of small-bowel ulceration occuring over an 18-month period, an unusually high incidence in their hospital. Eleven of these patients had been treated with hydrochlorothiazide and potassium (Esidrix or Hydro-Diuril) in enteric-coated form for eight days to 33 months, and represented a small but significant portion of the 470 patients who had received this medication. At the same time 330 patients had received hydrochlorothiazide with potassium, not

First Page Preview View Large
First page PDF preview
First page PDF preview
×